This weekend would have marked two years of taking tamoxifen, the estradiol-blocking medication that is supposed to keep my hormone-positive breast cancer from recurring.
As it turns out, there will be no such commemoration. Several weeks ago, I started noticing a funny cramping feeling in the general area of my uterus. It was light and under any other circumstances, I would have ignored it, but use of tamoxifen is associated with an increased risk of endometrial/uterine cancer, so it kept me on edge.
It’s worth noting that the increased risk is actually for postmenopausal women, and to the best of my knowledge, I was not yet postmenopausal. That’s why pre- and perimenopausal women are started on tamoxifen but taken off of it as soon as they go through menopause. Still the sensation, although intermittent, didn’t go away.
I finally called my oncologist. As it was, I was wary of tamoxifen – I already blamed it for a number of other negative things that I experienced: fatigue, hair thinning, low libido, cognitive issues, mood swings, general misery…all of those and more were listed as possible side effects.
I complained about the light cramping to an oncological nurse, who was surprised that I didn’t have a recent pap smear on record, because according to her, the oncologist wanted me to have one yearly. Mind you, pap smears are for cervical cancer, and I wasn’t at an increased risk for that. But whatever. The nurse gave me her blessing to stay off tamoxifen until I next saw the oncologist.
Conveniently, my oncologist appointment was in three days.
I was stressed, because if there’s one thing that being a cancer survivor made me good at, it was stressing. So much so, that my blood pressure hit 165/95 at my appointment. I couldn’t get over how ridiculous that was and how my thoughts had generated that sort of a reaction. I don’t think my pressure was even that high before my cancer surgery, at a time when my anxiety was raging and everything felt out of control.
I had a prolonged discussion (negotiation?) with my oncologist. In the end, we decided the following: I could take a month off tamoxifen and meet with him again in six weeks. In the meantime, I would go to my gynecologist to rule out endometrial cancer. (Incidentally, a week later at the gynecologist’s office my blood pressure was back down to a very reasonable 102/64.)
My oncologist and my clinical counselor (who I discovered had spoken to him about me) thought that some of the worst side effects that I was experiencing were not due to tamoxifen, but anxiety. My onc suggested that if nothing improved after a month off tamoxifen, I should consider anti-anxiety meds.
But he also checked my hormone levels to see where I was in my journey into menopause. A few days later, I got the news: I was officially postmenopausal and was told to not restart tamoxifen.
So, okay, no more tamoxifen. I was also quite happy that I managed to transition through menopause without any significant hot flashes. The downside of this was, however, that I would be put on an aromatase inhibitor, which came with its own set of side effects, not the least of which was significant bone pain and bone density loss.
Or at least those were some of the effects that I remembered from the last time that I read about them, which was a while ago. This time, I’ve decided, I won’t go back and research all the negatives of the medication. Anxiety does hit me hard, I have to admit, and I want to be sure that I’m really experiencing what I’m experiencing and not simply being influenced by what I’ve read.
So I’ll give the new medication a fair shake and give myself a break by not getting worked up by what *might* happen. As the gynecologist said, looking over my bloodwork, “Actually, you’re really healthy, except for having had breast cancer.” I’m going to go with that and see where it takes me.
3 thoughts on “(Almost) Two Years on Tamoxifen: A Change in Plans”
sorry hearing of these discomforts.
you’re an inspiration of gently
taking leadership for your
wishing you continued
healing & happiness 🙂
LikeLiked by 1 person
Thank you, dear David! I am humanly imperfect and slow to make progress on my inner state, but I believe I’m heading in the right direction. 🙏😊